Brugada syndrome is deadly and caused by abnormal sodium channel. We present a case in which patient was treated for arrhythmia but incidentally found to have the syndrome.
34 years old gentleman with background history of Bronchial asthma on MDI Salbutamol and MDI Budesonide presented to our centre with fever, cough, shortness of breath, wheezing and palpitation for 2 days. On arrival, he had ronchi on auscultation and was sent to the asthma bay and given a Salbutamol nebulizer followed by another two using Combivent. It was noted patient had severe tachycardia with a heart rate of 170bpm. First ECG showed atrial fibrillation (AF) with rapid ventricular response with RBBB. On examination, he was alert, GCS 15/15, mild tachypneic, normal hydration and good perfusion. No signs of heart failure. Crepitation over the left lower lung with scattered rhonchi. His vital signs were; BP 104/50, HR 176, Temp 37.4, Spo2 100% under room air. Cardiac monitor showed AF with rate of 160-180bpm. IV drip NS 10ml/kg and IVI MgSO4 2.47g given, yet persistently fast AF. He was given 1 dose of IV Verapamil 5mg and this successfully reverted to Sinus rhythm. Repeated ECG showed sinus tachycardia, HR 100, Brugada Type 1 (Elevation of J-point, a coved type ST segment with inverted T wave over V1-V2). Patient is otherwise asymptomatic. On further history, patient had 3 episodes of unexplained syncope and never investigated. No family history of cardiac disease, nor sudden death. Patient was admitted at Coronary Care Unit. The final diagnosis was AF with rapid ventricular response secondary to Community acquired pneumonia with underlying Brugada syndrome Type 1.
DISCUSSION & CONCLUSION
The Brugada pattern is only recognized once patient’s fast AF was reverted to sinus rhythm. History suggested that patient survived multiple syncopal events. ECG recognition is pivotal so that implantable cardiac defibrillator can offer as that would save patient’s life.